granbiduk

Q:

I had been controlling my blood sugars well with the help of cliclazide and metformin. Since my nurse lowered my intake of metformin and introduced a new medication, saxagliptin, my sugars will not come down to a healthy level, yet she will not put me back to the same medications as before. Is there any reason for this?

Dr. David Erani

A:

The best approach to understanding your nurse’s reasoning in changing your medications is to ask her. It is important to work with your healthcare providers to develop a plan together. You have to do the hard work of implementing any treatment plan. How can you do that if you don’t understand the rationale behind the plan? It is not clear why your dose of metformin was decreased. One reason would be if it were causing an adverse effect such as diarrhea. There are some conditions which are contraindications to use of metformin, but the presence of one of these conditions would be a reason to avoid metformin, not to decrease the dose. I assume the medication you are taking along with metformin is gliclazide. You did not mention any change in the dose of this drug. The use of saxagliptin along with metformin and gliclazide should lower your blood glucose at least as much as the use of metformin and gliclazide. In managing diabetes, the bottom line is the results. There are many combinations of medications which can bring blood glucose levels to the desired range. In other words, there is no one right answer.

October 25, 2013 at 8:18 am